Quitting TherapyThu, Jan 4th 2007
I have had symtoms of OCD since I was a child. They began at 7 or 8 when I developed an elaborate bedtime ritual and the need to pray \"just right\" to keep loved ones and myself healthy and away from harm. I didn\'t even realize at the time that this was abnormal and it didn\'t interfere with my life. The symptoms disappeared as I went into middle school and were replased with more generalized anxiety and depression. In college I began having \"bad\" thoughts about hurting children and developed an elaborate theory that neurotransimitters were being released into my blood that would cause me to act on these \"bad\" thoughts. The compulsion associated with these thoughts was to cut myself (very superficially) in an attempt to let out the dirty blood. I know.... sounds crazy and I thought I was psychotic for awhile. I\'ve been on Prozac and doing ERP therapy for about 8 months now and am doing great. I still have a lot of obsessive thinking but I am able to recognize it think of the obsessive thoughts as \"thought seizures.\" Helpful for me because I have suffered from seizures in the past. I recently moved and am having to transfer my medical care to a different doctor and therapist. I am really uncertain about developign a relationship with a new therapist. It\'s really hard to discuss my obsessive thinking and the whole \"in-take\" process is very anxiety provoking for me. Any suggestions? My first thought is to quit therapy since I\"m doing so well. Is this a bad idea? How long to people need to stay on meds wiht OCD?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.